Browse

You are looking at 1 - 5 of 5 items for :

  • Noradrenaline x
Clear All
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.

  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).

  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.

  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.

Open access

Cheuk-Lik Wong, Chun-Kit Fok and Vicki Ho-Kee Tam

Summary

We report a case of elderly Chinese lady with neurofibromatosis type-1 presenting with longstanding palpitation, paroxysmal hypertension and osteoporosis. Biochemical testing showed mild hypercalcaemia with non-suppressed parathyroid hormone level suggestive of primary hyperparathyroidism, and mildly elevated urinary fractionated normetanephrine and plasma-free normetanephrine pointing to a catecholamine-secreting pheochromocytoma/paraganglioma. Further scintigraphic investigation revealed evidence of a solitary parathyroid adenoma causing primary hyperparathyroidism and a left pheochromocytoma. Resection of the parathyroid adenoma and pheochromocytoma resulted in normalization of biochemical abnormalities and hypertension. The rare concurrence of primary hyperparathyroidism and pheochromocytoma in neurofibromatosis type-1 is discussed.

Learning points:

  • All NF-1 patients who have symptoms suggestive of a pheochromocytoma/paraganglioma (PPGL), even remotely, should undergo biochemical testing.

  • The initial biochemical tests of choice for PPGL in NF-1 are either plasma-free metanephrines or urinary fractionated metanephrines. Any elevations of metanephrines should be carefully evaluated for the presence of PPGLs in NF-1 patients.

  • Primary hyperparathyroidism (PHPT) is described in subjects with NF-1. Due to the lack of epidemiological and functional studies, their association is yet to be substantiated. Meanwhile, PHPT may further exacerbate the metabolic bone defect in these patients and should be treated when present according to published guidelines.

  • Coexistence of PPGL and PHPT can occur in subjects with NF-1, mimicking multiple endocrine neoplasia type 2 (MEN2).

Open access

R T Casey, B G Challis, D Pitfield, R M Mahroof, N Jamieson, C J Bhagra, A Vuylsteke, S J Pettit and K C Chatterjee

Summary

A phaeochromocytoma (PC) is a rare, catecholamine-secreting neuroendocrine tumour arising from the adrenal medulla. Presenting symptoms of this rare tumour are highly variable but life-threatening multiorgan dysfunction can occur secondary to catecholamine-induced hypertension or hypotension and subsequent cardiovascular collapse. High levels of circulating catecholamines can induce an acute stress cardiomyopathy, also known as Takotsubo cardiomyopathy. Recent studies have focused on early diagnosis and estimation of the prevalence of acute stress cardiomyopathy in patients with PC, but very little is reported about management of these complex cases. Here, we report the case of a 38-year-old lady who presented with an acute Takotsubo or stress cardiomyopathy and catecholamine crisis, caused by an occult left-sided 5 cm PC. The initial presenting crisis manifested with symptoms of severe headache and abdominal pain, triggered by a respiratory tract infection. On admission to hospital, the patient rapidly deteriorated, developing respiratory failure, cardiogenic shock and subsequent cardiovascular collapse due to further exacerbation of the catecholamine crisis caused by a combination of opiates and intravenous corticosteroid. An echocardiogram revealed left ventricular apical hypokinesia and ballooning, with an estimated left ventricular ejection fraction of 10–15%. Herein, we outline the early stabilisation period, preoperative optimisation and intraoperative management, providing anecdotal guidance for the management of this rare life-threatening complication of PC.

Learning points:

  • A diagnosis of phaeochromocytoma should be considered in patients presenting with acute cardiomyopathy or cardiogenic shock without a clear ischaemic or valvular aetiology.

  • Catecholamine crisis is a life-threatening medical emergency that requires cross-disciplinary expertise and management to ensure the best clinical outcome.

  • After initial resuscitation, treatment of acute catecholamine-induced stress cardiomyopathy requires careful introduction of alpha-blockade followed by beta-blockade if necessary to manage β-receptor-mediated tachycardia.

  • Prolonged α-adrenergic receptor stimulation by high levels of circulating catecholamines precipitates arterial vasoconstriction and intravascular volume contraction, which can further exacerbate hypotension. Invasive pressure monitoring can aid management of intravascular volume in these complex patients.

Open access

N Atapattu, K A C P Imalke, M Madarasinghe, A Lamahewage and K S H de Silva

Summary

Children rarely present with phaeochromocytoma. Their presentation differs from that of adults. The classic triad of sweating, headache and palpitation may not always present in children with phaeochromocytoma. In this study, we present a 6-year-old girl who came to us with polyuria and polydipsia for evaluation of suspected diabetes insipidus. She gave a clear history of increased sweating in the recent past. On clinical examination, she was noted to have high blood pressure. Subsequent investigations revealed a phaeochromocytoma. Her polyuria and hypertension resolved immediately after the surgery. We did not have the facilities to arrange for genetic tests; however, the patient and the family members are under follow-up for other associated conditions.

Learning points

  • Polyuria and polydipsia are rare symptoms of phaeochromocytoma.

  • Complete physical examination prevented unnecessary investigations for polyuria and led to a correct diagnosis.

  • Classic features are not always necessary for diagnostic evaluation of rare diseases.

Open access

Omayma Elshafie, Yahya Al Badaai, Khalifa Alwahaibi, Asim Qureshi, Samir Hussein, Faisal Al Azzri, Ali Almamari and Nicholas Woodhouse

Summary

A 48-year-old hypertensive and diabetic patient presented with a 10-year history of progressive right facial pain, tinnitus, hearing loss, sweating, and palpitations. Investigations revealed a 5.6 cm vascular tumor at the carotid bifurcation. Her blood pressure (BP) was 170/110, on lisinopril 20 mg od and amlodipine 10 mg od and 100 U of insulin daily. A catecholamine-secreting carotid body paraganglioma (CSCBP) was suspected; the diagnosis was confirmed biochemically by determining plasma norepinephrine (NE) level, 89 000 pmol/l, and chromogranin A (CgA) level, 279 μg/l. Meta-iodobenzylguanidine and octreotide scanning confirmed a single tumor in the neck. A week after giving the patient a trial of octreotide 100 μg 8 h, the NE level dropped progressively from 50 000 to 25 000 pmol/l and CgA from 279 to 25 μg/l. Treatment was therefore continued with labetalol 200 mg twice daily (bid) and long-acting octreotide-LA initially using 40 mg/month and later increasing to 80 mg/month. On this dose and with a reduced labetalol intake of 100 mg bid, BP was maintained at 130/70 and her symptoms resolved completely. CgA levels returned to normal in the first week and these were maintained throughout the 3 month treatment period. During tumor resection, there were minimal BP fluctuations during the 10 h procedure. We conclude that short-term high-dose octreotide-LA might prove valuable in the preoperative management of catecholamine-secreting tumors. To the best of our knowledge, this is the first report on the successful use of octreotide in a CSCBP.

Learning points

  • The value of octreotide scanning in the localization of extra-adrenal pheochromocytoma.

  • Control of catecholamine secretion using high-dose octreotide.

  • This is a report of a rare cause of secondary diabetes and hypertension.